Alert archive / Minnesota / Wind Chill Advisories in 2019

Wind Chill Advisory 13, NWS Aberdeen, SD

December 9, 2019Big Stone County, Traverse County, Minnesota; Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Dec 9, 2019, 2:29 PM CST for Big Stone County, Traverse County, Minnesota; Marshall County, Roberts County, South Dakota. It took effect at Dec 10, 2019, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2019, 2:29 PM CST (20:29 UTC)
In effect from
Dec 10, 2019, 12:00 AM CST
Expired
Dec 10, 2019, 12:00 PM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS43 KABR 092029
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
229 PM CST Mon Dec 9 2019

MNZ039-046-SDZ007-008-100600-
/O.NEW.KABR.WC.Y.0013.191210T0600Z-191210T1800Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Britton, Kidder, and Sisseton
229 PM CST Mon Dec 9 2019

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as cold as 
  30 below zero.

* WHERE...In South Dakota, Marshall and Roberts Counties. In 
  Minnesota, Traverse and Big Stone Counties.

* WHEN...From midnight tonight to noon CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
932 
WWUS43 KABR 100516
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1116 PM CST Mon Dec 9 2019



MNZ039-046-SDZ007-008-101330-
/O.CON.KABR.WC.Y.0013.191210T0600Z-191210T1800Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Britton, Kidder, and Sisseton
1116 PM CST Mon Dec 9 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In South Dakota, Marshall and Roberts Counties. In 
  Minnesota, Traverse and Big Stone Counties.

* WHEN...Until noon CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
846 
WWUS43 KABR 101234
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
634 AM CST Tue Dec 10 2019

MNZ039-046-SDZ007-008-101800-
/O.CON.KABR.WC.Y.0013.000000T0000Z-191210T1800Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Britton, Kidder, and Sisseton
634 AM CST Tue Dec 10 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...In South Dakota, Marshall and Roberts Counties. In 
  Minnesota, Traverse and Big Stone Counties.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Connelly
247 
WWUS43 KABR 101757
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1157 AM CST Tue Dec 10 2019



MNZ039-046-SDZ007-008-101900-
/O.EXP.KABR.WC.Y.0013.000000T0000Z-191210T1800Z/
Traverse-Big Stone-Marshall-Roberts-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Britton, Kidder, and Sisseton
1157 AM CST Tue Dec 10 2019

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chills have warmed enough, therefore the wind chill advisory
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 2:12 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 9, 2:12 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
212 PM CST Mon Dec 9 2019

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 211 PM CST Mon Dec 9 2019

The main concerns through the period are temperatures, and then pcpn
chances. For tonight another surge of arctic air is expected to move
south over the region during the evening. This next shot of cold air
will probably produce some light snow across the region as lift
interacts with the low level dendritic growth zone, but coverage
should only be isolated to scattered. Even though there has been
some thinning of the clouds this afternoon, suspect much of the
cloud cover up north will flow into the region behind the next
surge. Thus didn't go too cold overnight given expectations of
broken to possible overcast skies. Tuesday should bring some
sunshine, but only slight temperature recovery, particularly over
the east. Tuesday night also presents some interesting issues that
could affect overnight lows. A few models indicate that a weak
baroclinic zone will form over the western CWA, with some chance for
pcpn, and consequently broken cloud cover. This will likely put a
crimp on overnight lows, especially over the Missouri valley,
perhaps even the James valley. For now will keep pretty cold
temperatures over the east where less cloud cover is expected.
Windchill values remain mostly warmer than -25F over the forecast
area through Tuesday. But, Tuesday night may bring a broader area of
colder windchills and perhaps the need for a headline.

.LONG TERM...(Wednesday through Monday)
Issued at 211 PM CST Mon Dec 9 2019

High pressure will be over the region as we start off Wednesday
morning. It will help to contribute to the cold start to the day and
maintain this chill through the daytime hours. By days end, this
high will begin sliding away from us to the southeast. Some mid
level energy traversing through the Dakotas late Wednesday into
early Thursday will provide for a chance of some light snow across
our northern and northeastern forecast area. This system should
quickly move through to not make much of an impact other than maybe
some minor snow accumulations. Through the remainder of the week
into the weekend, there will be a couple of systems moving through
the region. These also look to be fairly benign in nature, but each
will bring in a chance for some light snow.

As mentioned, there will be a chilly start to the extended. However,
the arctic airmass will be on it's way out of here on Thursday as
daytime temps modify to warmer levels. This warmer trend looks to
hold through Friday as daytime readings top the freezing mark in
some areas. However, with the passage of one of the aforementioned
systems and frontal boundary late in the week, colder air will work
back in for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1137 AM CST Mon Dec 9 2019

VFR skies/vsbys are expected through most of today. However, for
tonight MVFR cigs are expected to advect across the area and any
snow showers may limit visibility for a short time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for SDZ007-008.

MN...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Dec 9, 9:23 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
923 AM CST Mon Dec 9 2019

SDZ003>006-009-010-015>018-033>037-045-048-051-101530-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
923 AM CST Mon Dec 9 2019 /823 AM MST Mon Dec 9 2019/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very cold air will remain with us through mid week. Readings will
bottom out Wednesday morning in the teens below zero with wind
chills of 15 below to 30 below zero. Coldest values are expected
across far northeast South Dakota and western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-101530-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
923 AM CST Mon Dec 9 2019

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Patchy blowing and drifting snow is expected through early afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very cold air will remain with us through mid week. Readings will
bottom out Wednesday morning in the teens below zero with wind
chills of 15 below to 30 below zero. Coldest values are expected
across far northeast South Dakota and western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 9, 10:24 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 ESE WATERTOWN         44.90N 97.11W
12/09/2019  M1.9 INCH        CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRTS2 2.7 E
            WATERTOWN. OFFICIAL STORM TOTAL SNOWFALL FOR
            WATERTOWN.

&&

TMT
Local storm report, Dec 9, 10:27 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 AM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 NW MOBRIDGE           45.55N 100.45W
12/09/2019  M1.0 INCH        WALWORTH           SD   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOWFALL FOR MOBRIDGE.

&&

TMT
Local storm report, Dec 9, 10:53 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 AM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 S CLEAR LAKE          44.75N 96.68W
12/09/2019  M2.2 INCH        DEUEL              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLKS2 CLEAR LAKE.
            STORM TOTAL SNOWFALL.

&&

TMT
Local storm report, Dec 9, 10:55 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 AM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             8.5 N HOLABIRD          44.65N 99.60W
12/09/2019  M1.8 INCH        HYDE               SD   COCORAHS

            STORM TOTAL SNOWFALL.

&&

TMT
Local storm report, Dec 9, 12:00 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 PM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     SNOW             3 NNE GANN VALLEY       44.08N 98.97W
12/09/2019  M1.0 INCH        BUFFALO            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION GNVS2 GANN VALLEY 3
            NNE. STORM TOTAL SNOWFALL.

&&

TMT
Local storm report, Dec 9, 12:17 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CST MON DEC 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             MILBANK                 45.22N 96.63W
12/09/2019  M3.0 INCH        GRANT              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MLBS2 MILBANK. STILL
            SNOWING.

0800 AM     SNOW             4.2 ENE RELIANCE        43.90N 99.52W
12/09/2019  M2.5 INCH        LYMAN              SD   COCORAHS

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             7.1 WNW HECLA           45.92N 98.29W
12/09/2019  M2.5 INCH        BROWN              SD   COCORAHS

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             3 W SISSETON            45.66N 97.12W
12/09/2019  M2.4 INCH        ROBERTS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION SIWS2 SISSETON 3 W.

0600 AM     SNOW             CLARK                   44.88N 97.74W
12/09/2019  M2.3 INCH        CLARK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CAKS2 CLARK.

1000 AM     SNOW             1 S CLEAR LAKE          44.75N 96.68W
12/09/2019  M2.2 INCH        DEUEL              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLKS2 CLEAR LAKE.
            STORM TOTAL SNOWFALL.

0545 AM     SNOW             2 N BROWNS VALLEY       45.62N 96.83W
12/09/2019  M2.2 INCH        TRAVERSE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRVM5 BROWNS VALLEY.
            STILL SNOWING.

0700 AM     SNOW             10.4 ENE SISSETON       45.72N 96.85W
12/09/2019  M2.0 INCH        ROBERTS            SD   COCORAHS

0700 AM     SNOW             BRITTON                 45.78N 97.75W
12/09/2019  M2.0 INCH        MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRIS2 BRITTON. STORM
            TOTAL SNOWFALL.

0700 AM     SNOW             19.1 NNW HIGHMORE       44.78N 99.59W
12/09/2019  M2.0 INCH        HYDE               SD   COCORAHS

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             LA BOLT                 45.05N 96.68W
12/09/2019  M2.0 INCH        GRANT              SD   COCORAHS

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             1 W ROSCOE              45.45N 99.35W
12/09/2019  M2.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROSS2 ROSCOE. STORM
            TOTAL SNOWFALL.

0700 AM     SNOW             3.6 ESE HERREID         45.82N 100.01W
12/09/2019  M2.0 INCH        CAMPBELL           SD   COCORAHS

            STORM TOTAL SNOWFALL.

0700 AM     SNOW             2.4 SSE CLAREMONT       45.64N 98.00W
12/09/2019  M2.0 INCH        BROWN              SD   COCORAHS

            STORM TOTAL SNOWFALL.

0500 AM     SNOW             3 NW WESTPORT           45.68N 98.53W
12/09/2019  M2.0 INCH        BROWN              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WPTS2 WESTPORT 2 NW.

0900 AM     SNOW             3 ESE WATERTOWN         44.90N 97.11W
12/09/2019  M1.9 INCH        CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRTS2 2.7 E
            WATERTOWN. OFFICIAL STORM TOTAL SNOWFALL FOR
            WATERTOWN.

0600 AM     SNOW             3 ESE ABERDEEN          45.45N 98.42W
12/09/2019  M1.9 INCH        BROWN              SD   OFFICIAL NWS OBS

            OFFICIAL STORM TOTAL SNOWFALL.

0700 AM     SNOW             8.5 N HOLABIRD          44.65N 99.60W
12/09/2019  M1.8 INCH        HYDE               SD   COCORAHS

            STORM TOTAL SNOWFALL.

0600 AM     SNOW             CASTLEWOOD              44.73N 97.03W
12/09/2019  M1.7 INCH        HAMLIN             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLWS2 CASTLEWOOD.

0800 AM     SNOW             2 S DOLAND              44.87N 98.10W
12/09/2019  M1.5 INCH        SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DOLS2 DOLAND 2 S.
            STORM TOTAL SNOWFALL.

0800 AM     SNOW             1 WSW WEBSTER           45.33N 97.53W
12/09/2019  M1.5 INCH        DAY                SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WBRS2 WEBSTER. STORM
            TOTAL SNOWFALL.

0700 AM     SNOW             11.5 NNE JAVA           45.66N 99.79W
12/09/2019  M1.5 INCH        CAMPBELL           SD   COCORAHS

            STORM TOTAL SNOWFALL.

0800 AM     SNOW             MURDO                   43.88N 100.72W
12/09/2019  M1.2 INCH        JONES              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MURS2 MURDO. STORM
            TOTAL SNOWFALL.

1000 AM     SNOW             1 NW MOBRIDGE           45.55N 100.45W
12/09/2019  M1.0 INCH        WALWORTH           SD   CO-OP OBSERVER

            OFFICIAL STORM TOTAL SNOWFALL FOR MOBRIDGE.

0700 AM     SNOW             21.3 N HIGHMORE         44.83N 99.44W
12/09/2019  M1.0 INCH        HYDE               SD   COCORAHS

            STORM TOTAL SNOWFALL.

0645 AM     SNOW             1 SSW PIERRE            44.36N 100.33W
12/09/2019  M1.0 INCH        HUGHES             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION PRSS2 PIERRE.
            OFFICIAL STORM TOTAL SNOWFALL.

0713 AM     SNOW             3 NNE GANN VALLEY       44.08N 98.97W
12/09/2019  M1.0 INCH        BUFFALO            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION GNVS2 GANN VALLEY 3
            NNE. STORM TOTAL SNOWFALL.

&&

Nearby

Wind Chill Advisories in Minnesota, 2019Wind Chill Advisories in South Dakota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.